Acute hemorrhagic gastritis associated with acetazolamide intoxication in a patient with chronic renal failure

K. Takeda, M. Nakamoto, C. Yasunaga, G. Nishihara, K. Matsuo, M. Urabe, M. Kitamura, T. Nozoe

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Acetazolamide (Diamox) is a carbonic anhydrase inhibitor commonly used in patients with glaucoma in order to reduce intraocular pressure. Acetazolamide (AZ) is mostly excreted in the urine, therefore, the blood levels of AZ often tend to increase in patients with chronic renal failure. We experienced a case of chronic renal failure in a patient suffering from acute hemorrhagic gastritis associated with AZ intoxication. A 66-year-old female with chronic renal failure was referred to our hospital because of drowsiness and an acute deterioration of renal function. She had been treated with AZ, 500 mg per every day for eleven days for the treatment of glaucoma. Laboratory studies showed leukocyturia, thrombocytopenia, severe anemia, and tarry stools. The serum concentration of AZ was elevated to a maximum of 76.5 mg/ml. She was thus diagnosed as having AZ intoxication. On further examination, acute extensive hemorrhagic gastritis was also found by gastroscopy. Despite of the administration of intensive therapies, she died of disseminated intravascular coagulation (DIC) and septic shock due to bone marrow depression 6 days after admission. It is generally known that excessive blood levels of AZ inhibit not only the gastric juices but also prostaglandin levels and HCO3- excretion in the gastric mucosal barrier. We thus concluded that an excessive dose of AZ had probably destroyed the gastric mucosal barrier or thrombocytopenia due to bone marrow disorder and thus eventually led to the development of hemorrhagic gastritis. As far as we know, this is the first case report of acute hemorrhagic gastritis associated with AZ intoxication. Even though AZ tends to strongly bind to plasma protein and its clearance is generally poor by hemodialysis (HD), in our patient, HD was observed to be rather effective since the clearance of AZ was 45.8 ml/min on HD and 66 ml/min on direct hemoperfusion (DHP). DHP often reduces the number of platelets, also DHP needs a lot of heparin, therefore, we should have performed HD alone instead of DHP. In patients with an impaired renal function, AZ should therefore be administered very carefully in order to avoid an accumulation of the drug. In addition, HD alone should be used to remove any excessive amounts of AZ from the blood.

Original languageEnglish
Pages (from-to)266-268
Number of pages3
JournalClinical nephrology
Volume48
Issue number4
Publication statusPublished - Oct 1997

All Science Journal Classification (ASJC) codes

  • Nephrology

Fingerprint Dive into the research topics of 'Acute hemorrhagic gastritis associated with acetazolamide intoxication in a patient with chronic renal failure'. Together they form a unique fingerprint.

  • Cite this

    Takeda, K., Nakamoto, M., Yasunaga, C., Nishihara, G., Matsuo, K., Urabe, M., Kitamura, M., & Nozoe, T. (1997). Acute hemorrhagic gastritis associated with acetazolamide intoxication in a patient with chronic renal failure. Clinical nephrology, 48(4), 266-268.